The U.S. Food and Drug Administration has released an official safety announcement on Thursday, April 20, warning against the use of codeine in children younger than 12 years of age.Since it’s almost impossible to identify the “ultrarapid metabolizers” or who may be especially sensitive or at higher risk of adverse events from the said opioid medications, the FDA now calls for stringent labeling requirements for manufacturers of codeine- or tramadol-containing drugs.Nursing mothers who are taking codeine or tramadol can pass unsafe levels of opioids to their babies through breast milk. In 2013, the agency restricted use of codeine in children to treat pain after surgery to have tonsils and adenoids removed.Numerous products containing these drugs are only available by prescription, but several over-the-counter cough medicines contain codeine.Parents should also discuss alternative pain medications for their kids with their doctors, as well as effective cough and cold remedies that do not contain opioids, the FDA said.As for future action on over-the-counter medicines that contain codeine, the American Academy of Pediatrics has made its position clear. Tramadol is not approved for any uses in children, but it is commonly prescribed off-label to children anyway.”These medicines carry serious risks, including slowed or hard breathing and death, which appear to be a greater risk in children younger than 12 years, and should not be used in these children”, the agency wrote in its safety announcement. Those infants can become too sleepy, have difficulty breastfeeding, or have serious breathing problems. “If you notice any of these signs, stop giving the medicine and seek medical attention immediately by going to an emergency room or calling 911″.Children metabolize these medications much faster than adults, which can cause the active ingredients to rise in their bloodstreams to dangerously high levels, the agency said. Tramadol will now also carry a similar warning label. Both scenarios are risky and can lead to overdose.Almost 1.9 million kids aged 18 or younger received a prescription for a codeine-containing medication in 2014, and almost 167,000 were prescribed a medication containing tramadol, the FDA said. More specifically, he said, “I think most people know that narcotics, in general, can cause respiratory depression and we are all familiar with cases where morphine, heroin or fentanyl overdoses can stop breathing and cause death”.Furthermore, warnings will be strengthened for breastfeeding mothers. These risk factors can increase their chances of serious breathing problems. “There’s a lot of concern about pain management in patients post vaginal and c-section delivery”.